Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 185, NWS St. Louis, MO

July 23, 2009Lincoln County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2009, 5:19 PM CDT for Lincoln County, Missouri. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2009, 5:19 PM CDT (22:19 UTC)
Expired
Jul 23, 2009, 6:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Lincoln County, MO

The radar

The St Louis radar (KLSX), 45 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:25 PM CDTTSTM WND DMG3 Nw Silex, MOQUARTER SIZE HAIL AND TREE LIMBS DOWN
Jul 23, 5:25 PM CDTHAIL 13 Nw Silex, MOQUARTER SIZE HAIL AND TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 232219
SVRLSX
MOC113-232300-
/O.NEW.KLSX.SV.W.0185.090723T2219Z-090723T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 600 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EOLIA...OR 13 MILES WEST OF ELSBERRY...AND MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELSBERRY...
  WINFIELD...
  NEW HOPE...
  FOLEY...
  OLD MONROE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

&&

LAT...LON 3922 9073 3907 9070 3904 9071 3903 9070
      3893 9068 3893 9075 3917 9114 3923 9109
TIME...MOT...LOC 2220Z 294DEG 17KT 3919 9101

$$

MILLER
2 follow-up statements
000 
WWUS53 KLSX 232239
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
539 PM CDT THU JUL 23 2009

MOC113-232300-
/O.CON.KLSX.SV.W.0185.000000T0000Z-090723T2300Z/
LINCOLN MO-
539 PM CDT THU JUL 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL LINCOLN COUNTY...

AT 525 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 3 MILES NORTHWEST OF SILEX. 
THIS STORM WAS LOCATED NEAR NEW HOPE...OR 7 MILES WEST OF ELSBERRY...
MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
ELSBERRY...WINFIELD...NEW HOPE AND FOLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3918 9072 3907 9070 3904 9071 3903 9070
      3893 9068 3893 9075 3913 9106 3919 9101
TIME...MOT...LOC 2237Z 294DEG 17KT 3916 9091

$$

MILLER
000 
WWUS53 KLSX 232258
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
558 PM CDT THU JUL 23 2009

MOC113-232307-
/O.EXP.KLSX.SV.W.0185.000000T0000Z-090723T2300Z/
LINCOLN MO-
558 PM CDT THU JUL 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN COUNTY WILL
EXPIRE AT 600 PM CDT...

A NEW SEVERE THUNDERSTORM WARNING HAS ALREADY BEEN REISSUED.

LAT...LON 3918 9072 3907 9070 3904 9071 3903 9070
      3893 9068 3893 9075 3913 9106 3919 9101
TIME...MOT...LOC 2257Z 294DEG 17KT 3912 9080

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:27 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 23, 3:27 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT THU JUL 23 2009

.DISCUSSION...
/309 PM CDT THU JUL 23 2009/
TONIGHT THROUGH SATURDAY...WEAK SFC LOW NOTED OVER NRN MO AND SRN IA
THIS AFTN WITH AREA OF CONVERGENCE STRETCHING SE TOWARDS STL AND
MOISTURE POOLING IN NRN MO. WITH LOW DRIFTING SE AND 1000-2000 J/KG
OF CAPE AVAILABLE...WOULD NOT BE SURPRISED TO SEE A FEW -TSRA
DEVELOP FROM THE CU FIELD SO INCLUDED ISOLATED MENTION FOR EARLY
EVENING. PATCHY FOG IS POSSIBLE AGAIN LATE TONIGHT ESPECIALLY IN
AREAS SUSCEPTIBLE TO COLD AIR DRAINAGE. SFC RIDGE SHIFTS E
OVERNIGHT WITH WINDS VEERING SW BY FRI AFTN AND INCREASING AHEAD OF
APCHG CDFNT. FRI LOOKS TO BE THE WARMEST DAY OF THE PD WITH HIGHS
REACHING THE UPPER 80S TO NEAR 90. SHORTWAVE OVER MANITOBA /PER
WATER VAPOR IMAGERY/ WILL CONTINUE DIVING SE...EVENTUALLY DRAGGING
THE AFOREMENTIONED COLD FRONT THROUGH THE REGION ON SAT WITH
THUNDERSTORMS EXPECTED ALONG/AHEAD OF FROPA. ALTHOUGH 0Z AND 12Z ECMWF/6Z
AND 12Z GFS/6Z NAM/9Z SREF ALL IN GENERAL AGREEMENT ON WHEN CDFNT
APCHGS MO/IA BORDER...DISAGREEMENTS REMAIN OVER HOW QUICKLY IT MOVES
THROUGH WITH THE SREF SUGGESTING CDFNT WILL STALL ALONG THE MO/AR
BORDER. PRECIP CHCS MAY NEED TO BE EXTENDED INTO SUN IF MODELS
CONTINUE TO SLOW DOWN FNTL MOVEMENT.

SUNDAY THROUGH THURSDAY...ECMWF AND GFS IN GOOD AGREEMENT ON LARGE
SCALE PATTERN WITH CONTINUED NW FLOW ALOFT BETWEEN WRN CONUS RIDGE
AND ERN CONUS TROF. EXPECTING COOLER CONDITIONS ON SUNDAY BEHIND
CDFNT WITH A BRIEF WARM UP ON TUE BEFORE NEXT CDFNT MOVES THROUGH
THE REGION ON TUE/WED. GUIDANCE SUGGESTS ANOTHER SHORTWAVE FOR
THU/FRI BUT HELD OFF ON ADDING POPS UNTIL PERIODICITY OF SHORTWAVE
PASSAGES IN THIS FLOW REGIME BECOMES BETTER ESTABLISHED.

KANOFSKY

&&

.AVIATION...
/1242 PM CDT THU JUL 23 2009/

FOR THE 18Z TAFS...
SHRA THIS MORNING HAVE DIMINISHED AND ASSOC CLOUD COVER MOVING EAST
OF THE STL METRO SITES. EXPECT DIURNAL CU TO DEVELOP THIS
AFTERNOON WITH SOUTH TO SWLY WINDS OF 8-12 KTS. EXPECT ISOLD
SHRA/TSTMS TO DEVELOP ACROSS CENTRAL MO THIS AFTERNOON. DON/T
EXPECTED AREAL COVERAGE TO BE ENOUGH TO WARRANT MORE THAN VCSH AND
A CB GROUP AT KCOU. OTHER ISOLD SHRA/TSTMS MAY DEVELOP OVER SE IA
AND MOVE SE INTO THE KUIN VCTY. AGAIN DON/T EXPECT COVERAGE TO BE
MUCH AND FEEL VCSH AND A CB GROUP COVER THE CHANCES...FOR NOW.
EXPECT FOG TO REDEVELOP OVER KSUS AFTER MIDNIGHT... WHICH SHOULD
DISSIPATE SHORTLY AFTER SUNRISE. AREA REMAINS IN SLYSWLY FLOW IN
ADVANCE OF NEXT TROUGH DUE IN FRIDAY NIGHT/SATURDAY MORNING.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 23, 3:16 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT THU JUL 23 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
316 PM CDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT THROUGH
SATURDAY NIGHT...AND AGAIN ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:56 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles64 min
Jul 23, 6:27 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.